Pennsylvania, 2004

Flash Flood in Pennsylvania, September 9, 2004

September 9, 2004 · NWS CLE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 8, 10:40 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 8, 10:40 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1140 PM EDT WED SEP 8 2004

.SHORT TERM (UPDATE)...

UPDATED TO REMOVE WORDING OF AFTER MIDNIGHT.  OTHERWISE...BAND OF
RAIN ASSOCIATED WITH REMNANTS OF FRANCES CONTINUES TO PIVOT OVER THE
FORECAST AREA THIS EVENING.  BAND APPEARS TO BE ELONGATING AND
DIMINISHING SLOWLY AS LOW PRESSURE MOVES NORTHEAST.  PRECIPITATION
SHOULD GRADUALLY TAPER OFF TO LIGHTER RAIN DURING THE NEXT 3 TO 5
HOURS.

WESTERN AREAS STILL REPORTING SOME LIGHT RAIN AND DRIZZLE SO WILL
LEAVE MENTION OF PRECIPITATION IN OVER THIS AREA.

NO OTHER CHANGES NEEDED TO THE REST OF THE FORECAST.

&&

.PREVIOUS FORECAST DISCUSSION...

.SHORT TERM (THIS EVENING THROUGH SAT NIGHT)...
MAIN CONCERN IS OBVIOUSLY THE HVY RAINFALL FROM THE REMNANTS OF
FRANCES. VERY STRONG DEFORMATION ZONE AND STRONG UPR DVRG ASSOCIATED
WITH A STRONG 250MB JET...COMBINED WITH WITH A TROPICAL CONNECTION
CURRENTLY WL KEEP A HVY RAIN THREAT OVER THE EASTERN 1/2 OF THE
FORECAST AREA TONIGHT. RADAR EVEN SHOWS SOME WEAK LAKE ENHANCEMENT
IN THE NE FLOW OVER LORAIN AND HURON/ERIE COUNTIES THIS AFTN...AND
THIS IS CONFIRMED BY THE ETA. QUITE A PCPN GRADIENT ACROSS THE
FORECAST AREA WITH PWAT VALUES AROUND 1.4 INCHES NR TOL AND OVER 2
INCHES IN ERI...THERE WILL BE QUITE A TIGHT PCPN GRADIENT ACROSS THE
CWFA...FROM LESS THAN 0.10 INCH AT TOL TO 2-4 INCHES OVER THE
EASTERN FORECAST AREA. CLE AREA WILL BE RIGHT ALONG THE GRADIENT
TONIGHT...BUT WILL LIKELY SEE ANOTHER INCH OR SO OF PCPN THIS
OVERNIGHT WITH THE BANDS ROTATING THRU AND CONTINUED STRONG UPR
DVRG. WL THEREFORE KEEP ALL FLOOD WATCHES IN PLACE AS HEAVIEST PCPN
YET TO COME ESPECIALLY FOR YNG/ERI/GKJ. AREAS JUST SOUTH OF THE
FORECAST AREA IN SE AND E-CENTRAL OHIO RECEIVED 2-5 INCHES OF RAIN
OVER THE PAST 18 HOURS...AND IT WOULD NOT BE SURPRISING IF THE
EASTERN FORECAST AREA SEES SIMILAR AMTS TONIGHT. THOUGHT ABOUT
ADDING ERIE OH/CRAWFORD OH/HURON AND MARION COUNTIES TO WATCH DUE TO
RAIN THIS AFTN...BUT THIS AREA WILL BE THE FIRST TO SEE RAIN EXIT
OVERNIGHT AND RADAR TRENDS FROM ERIE OH/HURON SHOW SOME DRYING SO
HAVE DECIDED TO LEAVE THEM OUT. ALTHOUGH THE UPR DYNAMICS FROM THE
JET IN ONTARIO/QUEBEC WL BE MOVING OUT AFTER 06Z...THERE WILL LIKELY
BE VERY HVY RAIN THROUGH 4AM FOR MUCH OF NE OH/NW PA. WL REMOVE ALL
THUNDER WITH PCPN BEING MORE STRATIFORM THAN CONVECTIVE.

RAIN WL RAPIDLY END FROM WEST TO EAST DURING THE DAY AS THE LOW
RAPIDLY MOVES EAST. HIGH PRES BUILDS INTO THE AREA BY 12Z FRIDAY
WITH CLEARING SKIES BY FRI MORNING. WITH THE CLEAR SKIES AND LIGHT
WINDS WL INCLUDE SOME PATCHY FOG OVERNIGHT. DRY THRU
SATURDAY...ALTHOUGH WITH SHORT WAVE TROUGH MOVING INTO THE CENTRAL
LAKES WILL CAUSE SMALL CHC POPS LATE SAT NIGHT OVER THE NRN ZONES.

TEMPS GENERALLY AROUND 70 AGAIN TMRW...WARMING TO THE MID-UPR 70S BY
SAT.

&&

.LONG TERM (SUN THRU WED)
MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR
MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER
THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE
EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70
SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO
6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS
BUILD ACROSS THE REGION.

&&

.AVIATION (18Z-18Z)...
MDT AND HVY RN ASSOCD WI THE REMNANTS OF FRANCES MOVG NWRD INTO THE
OH VLY AND NW PA EXCEPT FOR NW OH. STG HI PRES RDG OVR THE MIDWEST
CONT TO ERODE THE WWRD MOVG CLDS AND RN BANDS. CIGS AND VSBYS TO RMN
IN THE IFR CAT FOR MUCH OF THE FCST PD. WNDS TO ALSO INCRS FROM THE
NE-N AS THE CENTER OF THE STORM MOVS INTO WRN PA OVRNGT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH E OF A KLPR-KMFD THRU 4 PM THU.
  ...GALE WARNING LAKE ERIE...
PA...FLOOD WATCH THRU 4 PM THU.

SHORT TERM UPDATE...LOMBARDY
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...20
Hazardous weather outlook, Sep 8, 4:53 AM EST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EDT WED SEP 8 2004

OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-090951-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CUYAHOGA OH-GEAUGA OH-HOLMES OH-KNOX OH-LAKE OH-LORAIN OH-
MAHONING OH-MEDINA OH-MORROW OH-NORTHERN ERIE PA-PORTAGE OH-
RICHLAND OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...CANTON...
CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN...
MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...PAINESVILLE...RAVENNA...WARREN...
WOOSTER AND YOUNGSTOWN
553 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 3 INCHES AT SOME LOCATIONS AND SOME
FLOODING OF ROADS AND STREAMS MAY OCCUR. WINDS WILL BE GUSTY
ESPECIALLY ALONG THE LAKE ERIE LAKESHORE. GUSTS COULD BE AS HIGH AS
40 MPH.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR THURSDAY. THE RAIN FROM THE REMNANTS
OF FRANCES WILL BE TAPERING OFF...HOWEVER...THE THREAT OF FLOODING
WILL CONTINUE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ003-006>009-017>019-027-028-036-090951-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-MARION OH-OTTAWA OH-
SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MARION...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
553 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Erie

When
September 9, 1:30 AM EST to 8:30 AM EST
Where
Erie County, Countywide
Property damage
$5.6 million
Reported by
EMERGENCY MANAGER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Heavy rains associated with the remnants of Tropical Storm Frances persisted during the early morning hours of September 9th. The rain eventually ended around daybreak. Storm total rainfall amounts from early on the 8th through the 9th generally ranged from 3 to 6 inches in Erie County. Some totals included: 3.5 inches at North East; 3.59 inches at Erie International Airport; 4.32 inches at Union City; 4.75 inches at Corry; 5.0 inches on the east side of Erie; 5.4 inches at Cranesville; 6.5 inches at Edinboro and 7.44 inches at Franklin Center. Runoff from this rain caused extensive flash flooding in Erie County during the morning hours of the 9th. Evacuations began in the Edinboro and McKean areas around 2:30 a.m. The flooding in Edinboro was particularly severe. Water overflowed a dam on Edinboro Lake in the city. Hundreds of residents downstream of the dam, including students at Edinboro University, were evacuated because of the possibility of a dam failure. Cottages just south of the dam were reported to be completely submerged. A bridge just south of the city on State Route 99 was washed out. A second bridge was destroyed north of Edinboro in Washington Township. A landslide wiped out around 500 feet of State Route 5 in Fairview Township between 3 and 4 a.m. Cars and buildings along State Route 5 were damaged by the debris. Elk Creek went into flood around the same time in Fairview forcing several dozen people to be evacuated along State Route 98. In Mill Creek Township, residents were evacuated from two mobile home parks that had flood waters up to three feet deep. Significant flooding was also reported in the Albion and Corry areas. Four vehicles were stranded in flood waters up to four feet deep east of Erie along Interstate 90. A total of 20 roads were either washed out or damaged in the county. Hundreds of homes in the county were damaged by the flooding. Several of these were damaged enough to be declared destroyed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423415.